Nebraska, 2006

Cold in Nebraska, February 18, 2006

February 18, 2006 · NWS OAX · 15 events in 15 counties and zones

An Arctic Cold Front plunged through the area Friday night/Saturday morning February 18th. Temperatures over northeast Nebraska and western Iowa dropped to around 5 below zero by sunrise Saturday as winds switched to the north and increased to 15 to 20 mph with gusts to 30 mph.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An Arctic Cold Front plunged through the area Friday night/Saturday morning February 18th. Temperatures over northeast Nebraska and western Iowa dropped to around 5 below zero by sunrise Saturday as winds switched to the north and increased to 15 to 20 mph with gusts to 30 mph. Winds gradually subsided Saturday, but temperatures recovered little...barely reaching zero at some locations for highs. Wind chill values dropped to around 20 below by 400 am cst and remained 20 to 30 below over much of northeast Nebraska and western Iowa into mid afternoon before slightly warming temperatures and decreasing winds allowed wind chill values to moderate a bit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 18, 3:20 AM CST, 40 minutes earlier.

Area forecast discussion, Feb 18, 3:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CST SAT FEB 18 2006

.DISCUSSION...

THE CHALLENGE WILL CONTINUE TO BE TEMPERATURES OVER THE NEXT SEVERAL
DAYS WITH DRY WEATHER EXPECTED.

ARCTIC HIGH PRESSURE REMAINS PARKED ACROSS THE MISSOURI VALLEY WITH
ALL BUT EXTREME SOUTHEAST NEBRASKA HAVING CLEARED THROUGH THE
OVERNIGHT HOURS. TEMPERATURES RANGED FROM 8 TO 12 BELOW ACROSS
NORTHEAST NEBRASKA AND ABOUT ONE ABOVE ACROSS SOUTHWEST IOWA AND
SOUTHEAST NEBRASKA.

TODAY SHOULD BE ANOTHER COLD DAY WITH A LOT OF SUNSHINE. THERE WILL
BE SOME HIGH CLOUDS THAT WILL EVENTUALLY STREAM ONTO THE PLAINS
RESULTING IN MOSTLY SUNNY TO OCCASIONALLY PARTLY CLOUDY SKIES.
HOWEVER...THE COLD CORE ALOFT WILL ONLY MODERATE SLIGHTLY...WITH
STILL NEGATIVE LOWER 20S AT H85 ACROSS NORTHEAST NEBRASKA BY 00Z.
MET AND MAV GUIDANCE SEEMS TO HAVE CAUGHT ON QUITE WELL...BUT WILL
STILL GO WITH THE LOWER MET NUMBERS TODAY...ESPECIALLY FOR THOSE
AREAS THAT HAVE SNOWCOVER.

WITH REGARD TO WIND CHILL VALUES...THE NUMBERS RIGHT NOW MOSTLY ARE
IN THE -15 TO -20 RANGE. THERE ARE A COUPLE OF SITES THAT BRIEFLY
RANGE FROM -20 TO -25...COLD ENOUGH TO WARRANT AN ADVISORY...BUT THE
WIND SPEEDS DO NOT MEET THE THRESHOLD OF AT LEAST 10 MPH. THUS WILL
CONTINUE TO HIGHLIGHT FRIGID WIND CHILL VALUES IN THE ZFP AND HWO
TEXT BUT HAVE NO PLANS FOR AN OFFICIAL ADVISORY AT THIS TIME.

THROUGH THE REMAINDER OF THE FORECAST...WE/RE EXPECTING A SLOW
MODERATING TREND WITH TEMPS...REACHING THE UPPER TEENS TO LOWER 20S
SUNDAY AND THE LOWER TO MID 30S BY MONDAY AS ESSENTIALLY ZONAL FLOW
SETS UP FOR THE REGION. THESE NEAR NORMAL TEMPS ARE EXPECTED THROUGH
THE REMAINDER OF THE WEEK. THERE DOES APPEAR TO BE A WEAK FRONTAL
PASSAGE NEXT WEDNESDAY NIGHT...BUT IT LOOKS LIKE ANY MEASURABLE
PRECIP WOULD REMAIN TO OUR NORTH IN THE DAKOTAS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, Feb 17, 5:31 PM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
531 PM CST FRI FEB 17 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
531 PM CST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

BITTER COLD TEMPERATURES CAN BE EXPECTED ACROSS THE OUTLOOK AREA
TONIGHT AND SATURDAY. LIGHT NORTHERLY WINDS WILL CREATE WIND CHILL
VALUES FROM 10 TO 20 BELOW OVERNIGHT AND EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

GRIFFIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Antelope

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Antelope forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Boone

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burt

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Burt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cedar

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Colfax

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cuming

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Cuming forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Pierce forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Platte

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stanton

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Stanton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Thurston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
February 18, 4:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491810, 5491811, 5491812, 5491813, 5491814, 5491815, 5491816, 5491817, 5491818, 5491819, 5491820, 5491821, 5491822, 5491823, 5491824.